Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS Hanford, CA

August 18, 2017Mariposa County, California

NWS Hanford, CA issued this severe thunderstorm warning at Aug 18, 2017, 5:09 PM PDT for Mariposa County, California. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2017, 5:09 PM PDT (00:09 UTC)
Expired
Aug 18, 2017, 6:00 PM PDT
In force
51 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Mariposa County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1613 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WUUS56 KHNX 190009
SVRHNX
CAC043-190100-
/O.NEW.KHNX.SV.W.0009.170819T0009Z-170819T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Joaquin Valley CA
509 PM PDT FRI AUG 18 2017

The National Weather Service in Hanford CA has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mariposa County in central California...

* Until 600 PM PDT

* At 508 PM PDT, a severe thunderstorm was located over Little
  Yosemite Valley Campground, and is nearly stationary.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles Dudleyis expected. 

* Locations impacted include...
  Little Yosemite Valley Campground, Little Yosemite Valley Ranger
  Station, Morraine Dome Campground, Camp 4 Campground, North Pines
  Campground, Lower Pines Campground, Upper Pines Campground,
  Yosemite Glacier Point and Yosemite Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3774 11961 3779 11946 3771 11941 3765 11955
TIME...MOT...LOC 0008Z 337DEG 3KT 3773 11951 

HAIL...1.00IN
WIND...<50MPH
 
$$

Dudley
2 follow-up statements
658 
WWUS56 KHNX 190034
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
534 PM PDT FRI AUG 18 2017

CAC043-190100-
/O.CON.KHNX.SV.W.0009.000000T0000Z-170819T0100Z/
Mariposa CA-
534 PM PDT FRI AUG 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT
FOR NORTHEASTERN MARIPOSA COUNTY...

At 533 PM PDT, a severe thunderstorm was located over Little Yosemite
Valley Campground, and is nearly stationary.

HAZARD...50 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Little Yosemite Valley Campground, Little Yosemite Valley Ranger
Station, Morraine Dome Campground, Camp 4 Campground, North Pines
Campground, Lower Pines Campground, Upper Pines Campground, Yosemite
Glacier Point and Yosemite Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3774 11961 3779 11946 3771 11941 3765 11955
TIME...MOT...LOC 0033Z 337DEG 3KT 3771 11950 

HAIL...0.88IN
WIND...60MPH
 
$$

Dudley
371 
WWUS56 KHNX 190052
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
552 PM PDT FRI AUG 18 2017

CAC043-190102-
/O.EXP.KHNX.SV.W.0009.000000T0000Z-170819T0100Z/
Mariposa CA-
552 PM PDT FRI AUG 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARIPOSA COUNTY
WILL EXPIRE AT 600 PM PDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

LAT...LON 3774 11961 3779 11946 3771 11941 3765 11955
TIME...MOT...LOC 0052Z 337DEG 3KT 3770 11949 

$$

Dudley

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:55 PM PDT, 14 minutes earlier.

Area forecast discussion, Aug 18, 4:55 PM PDT, 14 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
455 PM PDT Fri Aug 18 2017

.UPDATE...Updated Air Quality section.

.SYNOPSIS...A weak upper level storm system will remain
anchored off the southern California coast through Tuesday and
bring a chance of mainly afternoon showers and thunderstorms
to the Sierra. The threat of thunderstorms will extend into
the Kern county mountains and desert and the Sierra foothills
by early next week with the arrival of monsoonal moisture.

&&

.PREV DISCUSSION... /issued 330 PM PDT Fri Aug 18 2017/

DISCUSSION...Satellite imagery shows an abundance of cumulus
buildups over the Sierra this afternoon. Atmospheric warming
and increased stability will produce a scattering of showers
and isolated thunderstorms by late afternoon. With precipitable
H2O values near 1.5 inches, a few of the most well developed
thunderstorms will bring briefly heavy rain and gusty winds.
Like yesterday, much of the convection will dissipate by sunset
only to rejuvenate in similar fashion Saturday and again Sunday.
If you're a novice to radar imagery, the echoes that are being
detected on Edwards AFB radar this afternoon is not precipitation,
even though it looks like it. One has to look at satellite imagery
to know that this is AP, since skies are mostly sunny in the
Mojave desert, so don't be fooled by the radar.

Otherwise, a deep easterly flow aloft prevails over the central
California interior this afternoon. Any remnants of high Sierra
convection during the next couple of afternoons will be carried
into the foothills and the east side of the San Joaquin Valley
north of Kern county. This easterly flow is associated with a weak
closed low near Point Conception which the models hold nearly
stationary through at least Tuesday. As this feature pivots
northeastward, it is likely to tap into some deeper mid level
moisture later this weekend. Although the NAM 12 is faster and
more aggressive than the other models, all of them forecast
700 mb-300 mb winds to shift to southeasterly by Sunday night.
This is a direction that will surely bring an influx of monsoonal
moisture into our CWA by early next week.  The resulting effect
will be a noticeable increase in clouds and humidity along with
an increasing threat of thunderstorms over the mountains and
desert. This could happen as early as Sunday night, but is more
likely to occur Monday through Tuesday. Southeasterly flow
patterns like this can carry a few showers and thunderstorms out
of the mountains into the San Joaquin Valley. Right now we are
not confident enough to raise valley POPS any higher than 14
percent during the Sunday night through Tuesday period. We will
have to adjust valley POPS upward if the monsoon becomes more
active than we are currently anticipating. Nonetheless, it is
one part of this weather pattern that we will closely monitor
in the days ahead.

By the middle of next week, the models forecast this closed low
to open up and move inland. The remains of this low will either
get absorbed by the approach of an upper level trough near the
Pacific Northwest coast Wednesday or get kicked eastward by this
trough into the Great Basin Thursday. Either way, winds aloft
will gradually shift to a westerly direction during this period
and finally bring an end to the thunderstorm threat. A slightly
drier and more stable air mass will settle into the CWA by next
Friday as a result. Temperature-wise, little diurnal change is
expected through the weekend. Max temps will be a few to several
degrees lower Monday and Tuesday due to increased cloud cover,
however clouds will also keep min temps a bit higher than they've
been and it will feel rather muggy, even in the desert. Next
Friday has the potential to be our warmest day of the next 7 days
as an upper level ridge of high pressure builds into California.

On a final note...we have been fielding many questions lately as
to how the state of the weather will be during Monday morning's
solar eclipse. A view of it may be partially blocked by clouds,
especially over the higher terrain. Whatever the case, you should
never look directly at the eclipse with the naked eye nor with a
camera, sunglasses, telescope or binoculars unless these devices
have a special solar filter.

&&

.AVIATION...
VFR conditions will prevail across the central CA interior during
the next 24 hours.

&&

.AIR QUALITY ISSUES...
On Saturday August 19 2017... Unhealthy for sensitive groups in
Fresno and Kern Counties and Sequoia National Park and Forest.
Further information is available at Valleyair.org

Additionally...an Air Quality Alert has been issued for smoke
from the South Fork wildfire in Mariposa county. The Air Quality
Alert is in effect for Mariposa county until Monday afternoon,
August 21st.  For additional information, go to
http://www.mariposacounty.org/index.aspx?nid=1434 or call
(209)966-2220.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
NONE.
&&

public...Durfee
avn/fw...Bean
synopsis...Durfee

weather.gov/hanford

In the hours before

Special weather statement, Aug 18, 4:02 PM PDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
402 PM PDT FRI AUG 18 2017

CAZ096-182345-
Sierra Nevada from Yosemite to Kings Canyon CA-
402 PM PDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARIPOSA AND
NORTHEASTERN MADERA COUNTIES UNTIL 445 PM PDT...

At 401 PM PDT, Doppler radar was tracking a strong thunderstorm near
Buck Camp Ranger Station, moving southeast at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bridalveil Creek Campground, Buck Camp Ranger Station, Ostrander Lake
and Mariposa Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3765 11968 3772 11944 3756 11927 3744 11957
TIME...MOT...LOC 2301Z 329DEG 5KT 3759 11944

Dudley
Special weather statement, Aug 18, 4:21 PM PDT, 48 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
421 PM PDT FRI AUG 18 2017

CAZ096-097-190000-
Tulare County Mountains CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
421 PM PDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TULARE AND EASTERN
FRESNO COUNTIES UNTIL 500 PM PDT...

At 420 PM PDT, Doppler radar was tracking a strong thunderstorm near
Big Meadows, moving northwest at 10 mph.

Winds in excess of 30 mph and brief heavy rain will be possible with
this storm.

Locations impacted include...
Sentinel Campground, Canyon View Campground, Moraine Campground,
Sheep Creek Campground, Big Meadows, Cedar Grove and Mitchell Meadow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3667 11870 3672 11894 3684 11885 3679 11860
TIME...MOT...LOC 2320Z 117DEG 9KT 3676 11880

BSO
Special weather statement, Aug 18, 4:35 PM PDT, 34 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
435 PM PDT FRI AUG 18 2017

CAZ096-190000-
Sierra Nevada from Yosemite to Kings Canyon CA-
435 PM PDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRESNO COUNTY UNTIL
500 PM PDT...

At 434 PM PDT, Doppler radar was tracking a strong thunderstorm near
Upper Burnt Corral, moving northwest at 10 mph.

Winds in excess of 30 mph and brief heavy rainfall will be possible
with this storm.

Locations impacted include...
Upper Burnt Corral, High Sierra and Florence Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3724 11882 3708 11895 3715 11916 3733 11904
TIME...MOT...LOC 2334Z 134DEG 14KT 3721 11900

BSO
Special weather statement, Aug 18, 4:36 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
436 PM PDT FRI AUG 18 2017

CAZ096-190015-
Sierra Nevada from Yosemite to Kings Canyon CA-
436 PM PDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARIPOSA AND SOUTH
CENTRAL TUOLUMNE COUNTIES UNTIL 515 PM PDT...

At 435 PM PDT, Doppler radar was tracking a strong thunderstorm over
Yosemite Creek Campground, moving southwest at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Porcupine Flat Campground, White Wolf Campground, May Lake High
Sierra Camp, Camp 4 Campground, North Pines Campground, Yosemite
Valley Vistor Center, Lower Pines Campground, Upper Pines Campground,
Yosemite Creek Campground, Yosemite Glacier Point, Yosemite Valley
and Snow Flat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3797 11963 3790 11943 3770 11959 3778 11975
TIME...MOT...LOC 2335Z 025DEG 8KT 3783 11961

Dudley
Special weather statement, Aug 18, 4:54 PM PDT, 15 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
454 PM PDT FRI AUG 18 2017

CAZ096-097-190045-
Tulare County Mountains CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
454 PM PDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TULARE AND EAST
CENTRAL FRESNO COUNTIES UNTIL 545 PM PDT...

At 453 PM PDT, Doppler radar was tracking a strong thunderstorm near
Big Meadows, moving northwest at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Crystal Springs Campground, Azalea Campground, Sunset Campground,
Grant Grove Visitor Center, Big Meadows, Hume Lake, Grant Grove and
Park Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3675 11873 3667 11887 3675 11899 3684 11885
TIME...MOT...LOC 2353Z 146DEG 5KT 3676 11885

BSO

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:11 PM PDTFlash Flood WarningHNXFresno3 hr
Aug 18, 5:42 PM PDTSpecial Weather StatementHNXMono48 min
Aug 18, 6:00 PM PDTSpecial Weather StatementHNX45 min
Aug 19, 1:59 PM PDTSpecial Weather StatementHNXMariposa46 min
Aug 19, 2:11 PM PDTSpecial Weather StatementHNXTuolumne49 min
Aug 19, 2:45 PM PDTSpecial Weather StatementHNX45 min
Aug 19, 3:21 PM PDTSpecial Weather StatementHNXTuolumne39 min
Aug 19, 4:18 PM PDTSpecial Weather StatementHNX42 min
Aug 19, 4:53 PM PDTSpecial Weather StatementHNXTulare37 min
Aug 19, 4:56 PM PDTSpecial Weather StatementHNXTulare49 min

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.